Home / Medical News / Resolution: Be Aware of Hazards of Dietary Supplements

Resolution: Be Aware of Hazards of Dietary Supplements

By Victor J. Navarro, MD

Workout facilities and vegetable aisles are usually jammed this time of year as people vow to get fit and lose weight.  Those are admirable New Year’s resolutions, but people should be forewarned if they decide to bolster their efforts with dietary supplements. Simply put, some of them can make you sick.

A long-term National Institutes of Health funded study has found that herbal and diet supplements are the second most common cause of drug-induced liver injury.   Of the many health supplements available today, for everything from achy joints to failing memory, diet pills and bodybuilding enhancers are most likely to affect your liver.  The illness is usually moderate, but it can be serious enough to require hospitalization. In rare instances, it can lead to the necessity of transplant or even death.

It’s estimated that 40 per cent of Americans take supplements of some sort, and spend in excess of a billion dollars a year. Supplement users are primarily Caucasian with a secondary, or higher, education, who are middle or upper middle income – those who can afford them, obviously.

The pills are available online and over the counter, which often provides consumers with a false sense of reassurance: if the supplements don’t require a prescription, people assume, they must be safe. That’s hardly the case.  The Food and Drug Administration doesn’t regulate the products, nor does any other agency, so the ingredients can be inconsistent and the labels misleading.  Our studies have revealed that certain ingredients aren’t even on the label, including illegal steroids in the case of bodybuilding supplements.  Other ingredients can vary dramatically in concentration from batch to batch, even from the same manufacturer.

Typically, consumers who become ill rarely link their sickness to the supplements. Often, they feel a general malaise, with fatigue and listlessness, and sometimes they have jaundice.  This isn’t the benign jaundice we all recognize as the yellowish tint in infants. This is serious. If they go to the doctor, a blood study will reveal elevated liver enzymes which indicate the presence of inflammation.

A man in his twenties who was referred to me is a typical case. He had a slim build and wanted to gain weight and build muscle so he purchased a bodybuilding supplement online. After a couple of months taking the pills, he felt so dreadful that he wound up in the emergency room. He was referred to a gastroenterologist, who noted his jaundice and confirmed liver involvement with a blood test, and referred him to me.   After eliminating every other source of his illness, from alcohol, to a virus, to prescription or other drugs, the body building pills were identified as the likely culprit. He stopped taking them, and though he was ill enough to be unable to work at his job for a few months – a hardship for him and his pregnant wife – he got better.

But the most serious injuries are linked to diet pills, which are consumed primarily by women. One of my typical patients is a woman in her 30’s who decided to augment her diet and exercise program with pills to help her lose weight. She did, in fact, lose weight but after a couple of months taking the pills she bought over the counter, she developed nausea and vomiting.  Once the source of her illness was identified, she stopped taking the pills and eventually – again, after being out of work for a time – got better. In other cases of diet pills, patients have needed transplants or they would have died.

Additional supplements which have been linked to liver damage include those for:  immune support; cough and cold; depression, anxiety and cognition; multi vitamins; Chinese herbs and others.

The long-term collaborative study focusing on dietary supplements that I’m coordinating, under the auspices of the NIH-funded Drug-Induced Liver Injury Network, is to answer the questions these incidents raise, most particularly: what’s in the supplements that makes people sick? Green tea extract, for instance, is in many diet pills. How much of it is present and at what concentration does it become toxic?  What other ingredients are implicated in the cases? How do they damage the liver?

We’re also trying to determine who’s most likely to be sickened by supplements.  Do genetic abnormalities, for instance, predispose some individuals to developing liver damage?

When a patient’s liver illness is linked to a diet supplement, their case becomes part of a national registry maintained by the eight academic medical centers across the country that are collaborating on the research, including Einstein Healthcare Network.  Einstein also has a laboratory and annotated repository to store materials we think have caused liver injury for future investigation by the FDA and other laboratories.

Although we’re seeing an increase in the number of cases of liver damage linked to health supplements, it isn’t clear whether the actual incidence is increasing,  we’re getting more referrals as people become more familiar with our study, or  more people are taking supplements. It’s also difficult to quantify how many people are sickened by these supplements, because no agency is doing formal surveillance.

Frankly, there are too many unanswered questions at this point to issue either a blanket warning against all supplements or identify exactly which brands, or ingredients, should be avoided.  Obviously, some supplements, such as calcium and vitamin D, are beneficial and in general, can be taken safely. When the research provides conclusive evidence about which supplements are potentially dangerous, perhaps it will provoke more stringent government oversight and regulation.

In the meantime, you and your patients should be aware of the potential hazards of herbal and dietary supplements. If a patient has made a New Year’s resolution to lose weight or do bodybuilding and then turns up feeling ill a few months into the year, consider the possibility that diet pills, fitness-enhancing supplements, or any other supplement for that matter, are the problem.

###

Victor J. Navarro, MD, is Chairman of the Department of Hepatology and Liver Transplantation at Einstein Healthcare Network.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.